Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 26, NWS Mobile, AL

March 14, 2019Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 14, 2019, 4:49 PM CDT for Choctaw County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 4:49 PM CDT (21:49 UTC)
Expired
Mar 14, 2019, 5:30 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 158 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
618 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS54 KMOB 142149
SVRMOB
ALC023-142230-
/O.NEW.KMOB.SV.W.0026.190314T2149Z-190314T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
449 PM CDT THU MAR 14 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 530 PM CDT.

* At 449 PM CDT, a severe thunderstorm was located over Snell, or 13
  miles northeast of Quitman, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3220 8801 3212 8819 3208 8845
      3231 8842
TIME...MOT...LOC 2149Z 247DEG 30KT 3217 8854 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
975 
WWUS54 KMOB 142219
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
519 PM CDT THU MAR 14 2019

ALC023-142230-
/O.CON.KMOB.SV.W.0026.000000T0000Z-190314T2230Z/
Choctaw AL-
519 PM CDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN CHOCTAW COUNTY...

At 518 PM CDT, a severe thunderstorm was located 5 miles south of 
Kinterbish, or 12 miles north of Butler, moving northeast at 35 mph. 
Another severe thunderstorm was located 4 miles east of Sykes, or 12 
miles east of Quitman, moving east at 40 mph and will enter 
northwest Choctaw county.  A new severe thunderstorm warning may 
soon be required for northern Choctaw county.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3220 8801 3212 8819 3208 8845
      3231 8842
TIME...MOT...LOC 2218Z 251DEG 36KT 3209 8851 

HAIL...<.75IN
WIND...60MPH
 
$$
076 
WWUS54 KMOB 142231
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
531 PM CDT THU MAR 14 2019

ALC023-142240-
/O.EXP.KMOB.SV.W.0026.000000T0000Z-190314T2230Z/
Choctaw AL-
531 PM CDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY HAS
EXPIRED...
                
The storms over northern Choctaw county which prompted the warning 
has weakened below severe limits, therefore, the warning has been 
allowed to expire.  Wind gusts to 45 mph will still be possible with 
these storms over the next 45 minutes.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3220 8801 3212 8819 3208 8845
      3231 8842
TIME...MOT...LOC 2230Z 247DEG 30KT 3212 8842 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:36 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 14, 3:36 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
336 PM CDT Thu Mar 14 2019

.NEAR TERM /Now Through Friday/...A line of showers and
thunderstorms moving into Eastern Mississippi continue to push
eastward in advance of an approaching cold front. Spotty shower
activity has developed in advance over the forecast area in the
deep layer...conditionally unstable airmass. Ingredients are
available with favorable deep layer shear and ML CAPES up to 1000
to 1200 J/KG but lacking a strong trigger to provide better lift
to overcome the shear. Expect showers to continue to develop along
the convergent bands but generally dissipate before growing into
thunderstorms. Though radar has indicated one or two trying to
overachieve along stronger convergent bands attempting to form
broad mesos. We'll have to monitor closely for the possible
development of a strong thunderstorm or two. On the upside, the
stronger dynamics are continuing to shift north of our area and
the low level jet is weakening and this trend will continue
through the evening.

As for the upstream approaching convective line moving into eastern
Mississippi, trends continue to indicate the best chance for
potentially strong to marginally severe thunderstorms will be over
our northwest AL and MS zones highlighted in the SPC Outlook as a
marginal risk area.  Storms are expected to move into this region
this afternoon and early evening hours when shear and instability
remain somewhat favorable for stronger updrafts and rotation.
However, shear and instability will wane as the evening progresses
limiting the risk for severe weather downstream. By the time the
line reaches the I-65 corridor tonight, convection along this line
should be primarily rain showers with perhaps a few isolated
thunderstorms. The remnants of the line should push east of the
forecast area late tonight followed by the cold front late
tonight...early morning time frame.

Cooler and dryer air will follow in the front's wake but cloudy
skies and scattered showers will continue Friday as the remnants
of a post frontal trough and another upper level shortwave trough
move through the area. High temperatures most areas should
struggle to get out of the 60s Friday but areas over our eastern
Florida Panhandle and Alabama zones may reach 70 prior to frontal
passage Friday morning.

High Risk of rip currents will continue through Friday early
evening. /08

.SHORT TERM /Friday night Through Sunday night/...Cold front is
progged to be deep into the Gulf Friday night as a large area of
surface high pressure expands eastward over the deep south.
Despite this, a small chance of showers will remain in the
forecast Friday night out of respect for the passage of weak
impulses embedded in a persistent high level southwest flow.
The flow aloft is nearly unchanged right on thru the weekend with
a small chance of showers being confined to near the coast and
out over the Gulf waters.

Considering persistent cloud cover, made a few minor adjustments
to Friday night lows. Still cool, but leaned to the warmer side
of the guidance. Near 60 for highs on Saturday. Highs a few
degrees warmer for Sunday while nights remain chilly.

.LONG TERM /Monday Through Thursday/...High pressure to remain in
control of the local weather pattern next week with rain-free and
pleasant days. Highs mostly in the mid to upper 60s early in the
week. Upper 60s to lower 70s Wednesday/Thursday. Lows dip into
the low to mid 40s inland, upper 40s to around 50 along the coast
each night. /10

&&

.MARINE...A moderate to strong onshore flow will persist through this
evening ahead of an approaching cold front. The cold front will push
northwest to southeast across the marine area late tonight through
Friday morning, followed by a moderate to occasionally strong
offshore flow Friday through the weekend. /08

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      60  63  47  59  42  63  42  68 /  70  50  40  10  20  10   0   0
Pensacola   65  69  49  60  45  64  46  68 /  50  50  30  20  20  10   0   0
Destin      67  69  52  60  48  63  49  67 /  40  60  30  20  20  20   0   0
Evergreen   61  63  45  60  40  65  40  69 /  70  50  30  10  10  10   0   0
Waynesboro  54  58  42  59  38  62  39  68 /  80  50  20  10  10  10   0   0
Camden      58  59  43  59  38  63  40  68 /  80  50  20  10   0  10   0   0
Crestview   66  70  49  61  42  65  41  69 /  50  50  30  20  20  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday evening for ALZ265-266.

     Wind Advisory until 7 PM CDT Friday for ALZ261>266.

FL...High Rip Current Risk through Friday evening for FLZ202-204-206.

     Wind Advisory until 7 PM CDT Friday for FLZ201>206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 14, 12:00 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1200 PM CDT Thu Mar 14 2019

ALZ265-266-FLZ202-204-206-151700-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
1200 PM CDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Wind Advisory.

Showers and thunderstorms will develop across the region late this
afternoon and tonight. A few of these storms along will produce
heavy downpours and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ261>264-FLZ201-203-205-151700-
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
1200 PM CDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT FRIDAY...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

Showers and thunderstorms will develop across
the region late this afternoon and tonight. A few of these storms
along and west of I-65 could be strong to marginally severe, and
capable of producing localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ALZ051>060-MSZ067-075-076-078-079-151700-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Wayne-Perry-Greene-Stone-George-
1200 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will develop across
the region late this afternoon and tonight. A few of these storms
along and west of I-65 could be strong to marginally severe, and
capable of producing localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ630>636-650-655-670-675-151700-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1200 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Cautionary conditions for small craft will exist today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Increasing winds and seas will create hazardous boating conditions
for small craft Friday night through Saturday.

In the hours before

Special weather statement, Mar 14, 4:31 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
431 PM CDT THU MAR 14 2019

ALZ051-142230-
Choctaw AL-
431 PM CDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 530 PM CDT...

At 430 PM CDT, the strong thunderstorm was located 4 miles southwest
of Middleton, or 6 miles northeast of Quitman, moving east-northeast
at 40 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lisman and Pennington.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3220 8801 3208 8845 3231 8842
TIME...MOT...LOC 2130Z 249DEG 36KT 3212 8867

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:39 AM CDTWind AdvisoryMOBBaldwin, Mobile6 hr
Mar 14, 4:31 PM CDTSpecial Weather StatementMOBChoctaw59 min
Mar 14, 5:30 PM CDTSpecial Weather StatementMOBChoctaw45 min
Mar 14, 6:15 PM CDTSpecial Weather StatementMOBMarengo15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.